It is a relatively common clinical problem that we need to decide whether a skin rash in a person taking lamotrigine is likely to be benign or serious, i.e., indicating onset of Steven-Johnson Syndrome (SJS) or Toxic Epidermal Necrolysis (TEN).
Note: The clinical features noted below are not a guarantee that the rash is benign. They are provided here for general educational purposes and are only one part of the assessment by a medical professional, not a substitute for medical assessment. Due to the seriousness of SJS/ TEN, it is recommended that we err on the side of caution.
Why is this a common problem?
A benign rash occurs in about 6% of people on lamotrigine while SJS occurs in 0.1% or less of people. So, we are much, much more likely to see a benign rash than SJS.
It is easy for textbooks to say: “Consultation with a dermatologist is recommended”, but not so easy to get a person to see a dermatologist within 24 hours.
Features suggestive of serious rash (SJS/ TEN)
If any of the following are present, it makes Stevens-Johnson Syndrome (SJS) /Toxic Epidermal Necrolysis (TEN) more likely. These features can be asked of the person and/or specifically looked for during examination of the person.
1. Systemic symptoms
Typically, the fever and flu-like symptoms occur first, then a rash appears which progresses rapidly. The systemic symptoms may include fever, malaise, anorexia, headache, rhinitis, sore throat, cough, pain the muscles of the joints, etc. We should remember that the rash of Stevens-Johnson Syndrome is really part of a systemic hypersensitivity reaction.
2. Mucosal involvement
There is pain or a lesion in the nose, mouth, eyes, while urinating or defecating, or in the penis or vagina. That is, any symptoms or signs of involvement of a mucosal surface or conjunctiva. The mucosal involvement often begins with painful, burning sensations of the lips, conjunctivae, and genitalia (Dodiuk-Gad et al., 2015).
3. Facial involvement
The rash involves the face or the face is swollen.
4. Characteristics of the rash
The rash is typically dark red in color, irregularly shaped, expands, becomes confluent (the different areas of rash are coming together), and spreads to the other areas. The rash may include red or purple spots in the skin or mucous membranes (purpura).
5. Peeling off
There are blisters or the skin is peeling off in any area of the rash, including on the palms and soles.If spontaneous detachment of the epidermis is not seen, put lateral pressure with a finger on a red area of the rash. If the epidermis separates, this is called a positive Nikolsky sign. A red, sometimes oozing dermis may be exposed (Dodiuk-Gad et al., 2015).
The rash is painful to touch.
7. Lymph glands
On examination, the lymph glands in the neck, axilla, and groin are enlarged.
8. Laboratory tests
If the symptoms and signs suggest the possibility of SJS/ TEN, laboratory tests can help in assessing the person. The WBC count and hepatic enzymes (AST and ALT) may be elevated. There may be microscopic hematuria.
1. If the patient is not in your office, ask the person to take photos of the rash and send them to you.
2. In case of doubt, consider asking the person to immediately go to the emergency room.
Bachot N, Roujeau JC. Differential diagnosis of severe cutaneous drug eruptions. Am J Clin Dermatol. 2003;4(8):561-72. Review. PubMed PMID: 12862499.
Błaszczyk B, Lasoń W, Czuczwar SJ. Antiepileptic drugs and adverse skin reactions: An update. Pharmacol Rep. 2015 Jun;67(3):426-34. PubMed PMID: 25933949.
Darlenski R, Kazandjieva J, Tsankov N. Systemic drug reactions with skin involvement: Stevens-Johnson syndrome, toxic epidermal necrolysis, and DRESS. Clin Dermatol. 2015 Sep-Oct;33(5):538-41. PubMed PMID: 26321400.
Dodiuk-Gad RP, Chung WH, Valeyrie-Allanore L, Shear NH. Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis: An Update. Am J Clin Dermatol. 2015 Dec;16(6):475-93. PubMed PMID: 26481651.
Hilas O, Charneski L. Lamotrigine-induced Stevens-Johnson syndrome. Am J Health Syst Pharm. 2007 Feb 1;64(3):273-5. PubMed PMID: 17244876.
Jangir SN, Suthar R, Singhal AK, Deshpande SN. Lamotrigine is said to be safe but be cautious: A case report. International Journal of Case Reports and Images 2011;2(12):19-22.
Knowles S, Shear NH. Clinical risk management of Stevens-Johnson syndrome/toxic epidermal necrolysis spectrum. Dermatol Ther. 2009 Sep-Oct;22(5):441-51. PubMed PMID: 19845721.
Mockenhaupt M. Stevens-Johnson syndrome and toxic epidermal necrolysis: clinical patterns, diagnostic considerations, etiology, and therapeutic management. Semin Cutan Med Surg. 2014 Mar;33(1):10-6. Review. PubMed PMID: 25037254.
Nigen S, Knowles SR, Shear NH. Drug eruptions: approaching the diagnosis of drug-induced skin diseases. J Drugs Dermatol. 2003 Jun;2(3):278-99. Review. PubMed PMID: 12848112.
Varghese SP, Haith LR, Patton ML, Guilday RE, Ackerman BH. Lamotrigine-induced toxic epidermal necrolysis in three patients treated for bipolar disorder. Pharmacotherapy. 2006 May;26(5):699-704. PubMed PMID: 16718941.
Wang XQ, Lv B, Wang HF, Zhang X, Yu SY, Huang XS, Zhang JT, Tian CL, Lang SY. Lamotrigine-induced severe cutaneous adverse reaction: Update data from 1999-2014. J Clin Neurosci. 2015 Jun;22(6):1005-11. PubMed PMID: 25913750.
Copyright © 2017, Rajnish Mago, MD. All rights reserved. May not be reproduced in any form without express written permission.
Disclaimer: The content on this website is provided as general education for medical professionals. It is not intended or recommended for patients or other laypersons or as a substitute for medical advice, diagnosis, or treatment. Patients must always consult a qualified health care professional regarding their diagnosis and treatment. Healthcare professionals should always check this website for the most recently updated information.